Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 98, NWS Hastings, NE

May 23, 2016Hamilton County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 23, 2016, 6:49 PM CDT for Hamilton County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2016, 6:49 PM CDT (23:49 UTC)
Expired
May 23, 2016, 7:15 PM CDT
In force
26 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Hamilton County, NE

The radar

The Grand Island radar (KUEX), 62 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WUUS53 KGID 232349
SVRGID
NEC081-240015-
/O.NEW.KGID.SV.W.0098.160523T2349Z-160524T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
649 PM CDT MON MAY 23 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HAMILTON COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 715 PM CDT

* AT 649 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GILTNER...OR
  16 MILES NORTHEAST OF HASTINGS...MOVING NORTHEAST AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  AURORA...GILTNER AND STOCKHAM. 

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 325 AND 339.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4073 9783 4070 9790 4070 9824 4071 9826
      4096 9800 4079 9782
TIME...MOT...LOC 2349Z 229DEG 15KT 4071 9812 

HAIL...1.50IN
WIND...<50MPH
 
$$

BILLINGS WRIGHT
1 follow-up statement
542 
WWUS53 KGID 240011
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
711 PM CDT MON MAY 23 2016

NEC081-240021-
/O.EXP.KGID.SV.W.0098.000000T0000Z-160524T0015Z/
HAMILTON NE-
711 PM CDT MON MAY 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON COUNTY
WILL EXPIRE AT 715 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4073 9783 4070 9790 4070 9824 4071 9826
      4096 9800 4079 9782
TIME...MOT...LOC 0009Z 229DEG 15KT 4071 9812 

$$

BILLINGS WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:38 PM CDT, 11 minutes earlier.

Area forecast discussion, May 23, 6:38 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
638 PM CDT MON MAY 23 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 319 PM CDT Mon May 23 2016

Satellite and observations show a band of lower clouds across a
small part of the area this afternoon, with some cirrus for the
east. Surface analysis shows a weak cold front situated north to
south through the forecast area. A few showers and some isolated
thunderstorms are developing.

The NAM, HRRR and a couple of the WRF models indicate there could
be a few isolated to scattered thunderstorms developing during the
afternoon. On the other hand, the GFS and RAP are more robust with
the precipitation across the area. The best chance will be in the
eastern half of the forecast area. Can not rule out the
thunderstorms, but the clouds in the east could slow things down a
little this afternoon. Into the evening hours, an upper level wave
moves into the area and models have thunderstorms developing along
the front. By this evening, the front is expected to drift to the
southeast and the best chance of precipitation during the evening
and overnight will be across north central Kansas and far southern
Nebraska. Some of the thunderstorms may linger into Tuesday
morning, but there could be a little bit of a break during the
late morning hours. Another upper level wave moves into the area
on Tuesday. There is still a few differences in the models. The
GFS and the NAM both bring in some precipitation mid day into the
afternoon hours, but the WRF models are more dry during the
afternoon. Have kept some small POPs.

.LONG TERM...(Tuesday night through Monday)
Issued at 319 PM CDT Mon May 23 2016

Tuesday night there is a developing surface low and cold front
across western Nebraska and Kansas and another upper level wave
moves into the area. Thunderstorms are expected to develop during
the afternoon on the high plains and should move into the area
during the evening and continue into the overnight hours. This
looks to be the best chance for some thunderstorms. A few of the
thunderstorms will linger into the morning hours Wednesday, but
with another weak wave that moves into the area there is still a
chance for thunderstorms during the afternoon.

Models continue to show a couple of weak upper level waves that
move through the area Wednesday night. There are spotty areas of
QPF across the area and there is a chance for some thunderstorms.
By Thursday afternoon the ECMWF and GFS both have a cold front
moving into the area with the upper low approaching. Thunderstorms
are expected to develop in the vicinity of the front during the
afternoon. The upper low moves into the area Thursday night and
there is another good chance for thunderstorms.

The models have a few differences for Friday and beyond. The GFS
is faster to move the upper low out of the area than the ECMWF,
but there continue to be several upper level waves that move
through the area. Each wave has the potential to bring some
thunderstorms, but it will depend on the timing of the waves and
what happens to the surface front that tends to linger, getting
stronger and weaker at different times. Have kept chances for
thunderstorms in through the period, but it will not be raining
all the time. It is just hard to define just when there will be
something going on.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 638 PM CDT Mon May 23 2016

Significant Weather: Tstm threat will end in the next 2 hrs. Then
tstm threat redevelops Tue afternoon.

Tonight: VFR except within sct tstms with IFR VSBYs will end
early...then decreasing clouds. Tstms could develop over Nrn KS
and this is expected to send a dense cirrostratus OVC over the
terminals after 06Z. Light SE winds 10 kts or less. There is a low
probability for patchy MVFR fog...but currently expect clouds
should mitigate the threat. Confidence: Medium

Tue: VFR CIGs thru the morning...probably around 20K ft. By 17Z
expect sct Cu to develop around 5K ft and eventually become bkn as
isolated pockets of IFR vsbys develop in +TSRA. SE winds gradually
increase to around 12 kts in the afternoon. Confidence: Medium

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Halblaub
Hazardous weather outlook, May 23, 3:32 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CDT MON MAY 23 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
332 PM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE INTO TONIGHT. SEVERE THUNDERSTORMS ARE
POSSIBLE...ESPECIALLY SOUTHEAST OF A LINE FROM OSCEOLA TO HASTINGS
NEBRASKA TO PHILLIPSBURG KANSAS. HAIL TO THE SIZE OF QUARTERS AND
DAMAGING WIND GUSTS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. THESE
STORMS WILL LIKELY PRODUCE HAIL AROUND THE SIZE OF GOLF BALLS AND
DAMAGING WINDS. THERE WILL ALSO BE THE THREAT FOR ISOLATED
TORNADOES.

THERE ARE CHANCES FOR THUNDERSTORMS EVERY DAY BEYOND TUESDAY.
HOWEVER...THERE IS TOO MUCH UNCERTAINTY TO DETERMINE ADDITIONAL
POTENTIAL FOR SEVERE STORMS WITH ANY CONFIDENCE AT THIS TIME.
ADDITIONALLY...IF THUNDERSTORMS REPEATEDLY OCCUR IN SOME
AREAS...FLOODING WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, May 23, 5:43 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
543 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             GILTNER                 40.77N 98.15W
05/23/2016  E1.00 INCH       HAMILTON           NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS DIME TO QUARTER SIZE HAIL IN
            GILTNER.

0534 PM     HAIL             GILTNER                 40.77N 98.15W
05/23/2016  E1.00 INCH       HAMILTON           NE   EMERGENCY MNGR

0539 PM     HAIL             GILTNER                 40.77N 98.15W
05/23/2016  E1.75 INCH       HAMILTON           NE   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS GOLF BALL SIZE HAIL IN GILTNER.

&&

REED
Special weather statement, May 23, 5:44 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
544 PM CDT MON MAY 23 2016

NEZ047-232330-
HOWARD NE-
544 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOWARD COUNTY UNTIL
630 PM CDT...

AT 544 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DANNEBROG...OR 16 MILES NORTHWEST OF GRAND ISLAND...MOVING NORTHEAST AT
15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. PAUL...DANNEBROG AND CUSHING.

LAT...LON 4132 9828 4115 9829 4106 9847 4114 9865
      4139 9842 4139 9839
TIME...MOT...LOC 2244Z 223DEG 12KT 4114 9851

BILLINGS WRIGHT
Local storm report, May 23, 6:07 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
607 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             3 WSW HARVARD           40.60N 98.15W
05/23/2016  E1.00 INCH       CLAY               NE   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS HAIL UP TO THE SIZE OF QUARTERS 3
            MILES WSW OF HARVARD.

&&

REED
Local storm report, May 23, 6:17 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
617 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             3 SSE MARQUETTE         40.97N 97.99W
05/23/2016  E1.75 INCH       HAMILTON           NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HAIL TO THE SIZE OF PING PONG
            BALLS AND GOLF BALLS.

&&

REED
Special weather statement, May 23, 6:35 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
635 PM CDT MON MAY 23 2016

NEZ047-048-062-240000-
HOWARD NE-MERRICK NE-HALL NE-
635 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOWARD...
NORTHEASTERN HALL AND WEST CENTRAL MERRICK COUNTIES UNTIL 700 PM
CDT...

AT 635 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST. LIBORY...OR NEAR GRAND ISLAND...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRAND ISLAND...CHAPMAN AND ST. LIBORY.

LAT...LON 4093 9837 4104 9851 4120 9826 4105 9804
TIME...MOT...LOC 2335Z 235DEG 26KT 4101 9836

BILLINGS WRIGHT
Special weather statement, May 23, 6:36 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
636 PM CDT MON MAY 23 2016

NEZ063-076-240000-
CLAY NE-HAMILTON NE-
636 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND SOUTHERN
HAMILTON COUNTIES UNTIL 700 PM CDT...

AT 636 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARVARD...OR 14 MILES NORTHEAST OF HASTINGS...MOVING NORTHEAST AT 15
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AURORA...HARVARD...GILTNER...TRUMBULL...INLAND AND STOCKHAM.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 324 AND 336.

LAT...LON 4056 9828 4072 9828 4093 9803 4073 9782
      4071 9783
TIME...MOT...LOC 2336Z 231DEG 15KT 4069 9815

BILLINGS WRIGHT

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:28 AM CDTSpecial Weather StatementGIDGosper47 min
May 23, 2:41 AM CDTSpecial Weather StatementGIDPhelps49 min
May 23, 5:10 PM CDTSpecial Weather StatementGIDHoward35 min
May 23, 5:13 PM CDTSpecial Weather StatementGIDClay32 min
May 23, 5:20 PM CDTSevere Thunderstorm WarningGIDClay, Hamilton40 min
May 23, 5:44 PM CDTSpecial Weather StatementGIDHoward46 min
May 23, 5:54 PM CDTSevere Thunderstorm WarningGIDClay38 min
May 23, 5:57 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick33 min
May 23, 6:11 PM CDTSevere Thunderstorm WarningGIDHoward, Merrick, Nance49 min
May 23, 6:29 PM CDTAreal Flood AdvisoryGIDClay3 hr
May 23, 6:35 PM CDTSpecial Weather StatementGIDMerrick25 min
May 23, 6:36 PM CDTSpecial Weather StatementGIDHamilton24 min
May 23, 6:53 PM CDTSevere Thunderstorm WarningGIDFranklin52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.